News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Extreme paranoia and anxiety


 raereeser - Tue Mar 18, 2008 4:01 pm

I have had a long history of depression and anger/violence/lashing out. I was angry and violent as a teenager, since about 19 I have calmed down. However, I have now developed extreme paranoia and anxiety. I get very paranoid and scared whenever I hear someone downstairs from my apartment, when the phone rings and I don't know the number, whenever I'm around people I don't know esp. in public places. I actually dread going to the store. And when I am in all of these situations, I get anxiety attacks ( tight chest, swelling in throat, rapid heart rate, short breathing). I also have an anxiety attack EVERYNIGHT when I go to bed, before I fall asleep. I get very angry very quickly and yell a lot. It is causing problems with my family (children & husband). My doc gave me Zoloft about 18 months ao and it made the anxiety/ paranoia worse when I would go out in public. I also tried paxil and that did not help. I am going a psychiatrist in a week and I just want to get a heads up and possible diagnosis and medication that will help me or that I will likely be put on. Can someone please help me.
 Tim W Latsko - Tue Mar 18, 2008 11:07 pm

Raereeser,
Thanks for the opportuity to address you concerns. It is good to hear that you are going to be seen by a psychiatrist in the coming week. It is important for you to let him know all the different medications that you have tried in the past; dosage, duration of use, effects, and reason for stoopping, if you can remember.

Based on the symptomology you presented it appears that you likely will meet the diagnostic criteria for a mood disorder and anxiety disorder. I am hesitant to be more specific without a face to face interview with you. I am not a medical doctor, but I have seen patient's with similar symptoms respond well to newer mood stabilizers and anti anxiety medications. However, keep in mind that the psychiatrist who evaluates you will know best which medications and what dosages will suit your needs best. Most importantly though is to remember that it may take sometime for you to experience the full benefit of the medications, generally 2-3 weeks depending on the type. The attending psychiatrist will explain this to you in detail, if he/she doesn't ask them.

Equally important though is the fact that through psychiatric care and psychotherapy you can to learn to manage your symtoms to become less anxious in public situations, reduce the frequency of angry outbursts, and gain insight into it's cause.

Keep us posted and good luck!

Tim
 raereeser - Tue Mar 18, 2008 11:45 pm

Tim,
Thank you so much for the insight. It is greatly appreciated. This way I can be a little prepared and a little less nervous/ anxious I hope.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here